Hail, Knox
- When
- August 6, 3:15 PM EST to 3:19 PM EST
- Where
- Knox County, St George
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.020, -69.200
A severe thunderstorm produced 1.00 inch hail on Route 131 in St George.
A cold front was pushing through the region on the afternoon of August 6th. Showers and thunderstorms formed ahead of this boundary as it pushed into southern Maine.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A cold front was pushing through the region on the afternoon of August 6th. Showers and thunderstorms formed ahead of this boundary as it pushed into southern Maine. An isolated cell produced large hail in Knox County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 6, 2:49 PM EST, 26 minutes earlier.
Area Forecast Discussion
National Weather Service Gray ME
349 PM EDT SAT AUG 6 2016
.SYNOPSIS...
A cold front will push offshore this evening. High pressure will
build in from the west Sunday through monday and will shift
offshore on Tuesday. High pressure will hold offshore on
Wednesday through Friday. A cold front will stall near northern
Maine Thursday and Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Widely scattered showers and thunderstorms developing across
mainly northern zones will continue to gradually push southeast
through early evening. Capes are rather marginal but increasing
shear could produce some isolated strong to severe cells through
late afternoon with wind damage being the main threat. Expect this
activity to gradually push offshore this evening as the front
pushes through. Looking for just scattered clouds downwind of the
mountains overnight with variable cloudiness in the north. Lows
will bottom out in the lower to mid 50s north and upper 50s to mid
60s south.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Upper trough will cross the region on Sunday as high pressure
builds in from the west. Upslope flow and abundant low level
moisture will keep skies mostly cloudy in the mountains along with
a chance of afternoon showers. Central and southern zones will
see a mix of sun and clouds. Highs will range through the 70s
north and lower to mid 80s south.
Clouds will gradually diminish Sunday night as high pressure
continues to build in from the west. Will see some chilly
overnight lows in northern zones where mountain valleys will dip
into the upper 40s to lower 50s. Lows will range through the 50s
farther south.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Chance of high impact weather: low, but hot an humid conditions
expected on Thursday.
After weak 500 mb trough exits to the east early in the week the
large ridge to our south builds back in mid to late week. Models
differ with the timing of frontal passage, with the GFS being the
fastest and pushing the front through Thu night, and the 12Z Euro
holding it just n of the CWA through Friday night. So pops at the
end of the period are low confidence but have included slight chc
as early as Wed night, but hitting the chc pops harder later in
the period, more in line with the Euro. This precip at the end of
the week looks to be mostly convective as there is only weak
synoptic forcing with mainly zonal flow aloft, and at this point
scattered showers and thunderstorms look to be the best bet, and
not any widespread rain.
Temperatures will gradually rise each day, Monday through
Wednesday, and start out warm but mostly comfortable Mon/Tue as
humidity stays low. Highs mostly in the upper 70s north to mid 80s
south and overnight lows in the mid to upper 50s north to around
60 in the south. The heat an humidity build Wed and Thursday with
Thursday looking like the hottest day as temps rise to 90-95 in
the warm spots of southern NH and interior SW ME and mid-upper 80s
elsewhere. Fri and Sat highs will be dependent on location of the
cold front.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Short Term...VFR tonight through Sunday night.
Long Term...Mainly VFR Monday through Thu, with valley fog each
night.
&&
.MARINE...
Short Term...Continuing sca's through 800 pm.
Long Term...Could see W-SW winds approach SCA levels Monday
afternoon, but forecast keep them below 25 kts. Otherwise no
issues through Thursday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ150-
152-154.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 330 AM EDT SAT AUG 6 2016 MEZ007>009-012>014-018>022-NHZ001>013-015-070730- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM- WESTERN AND CENTRAL HILLSBOROUGH- 330 AM EDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. THERE IS A THREAT FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS...WITH LARGE HAIL ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. MEZ023>028-NHZ014-070730- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- COASTAL ROCKINGHAM- 330 AM EDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL MAINE...SOUTHWEST MAINE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. THERE IS A THREAT FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY SEVERE WEATHER THREAT THREAT WOULD BE DAMAGING WINDS...WITH LARGE HAIL ALSO POSSIBLE. THERE IS A MODERATE RISK OF DANGEROUS RIP CURRENTS TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. ANZ150>154-070730- COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM- PENOBSCOT BAY- COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM- CASCO BAY- COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT 25 NM- 330 AM EDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. THERE IS A THREAT FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. ARNOTT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
205 PM EDT SAT AUG 6 2016
MEZ008-061830-
NORTHERN FRANKLIN ME-
205 PM EDT SAT AUG 6 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN FRANKLIN COUNTY IN MAINE
* UNTIL 230 PM EDT
* AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF STRATTON...MOVING
TO THE EAST AT 40 MPH.
* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
STRATTON...
KINGFIELD...
AND CARRABASSETT VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 4519 7043 4514 7042 4515 7036 4516 7036
4517 7031 4511 7029 4513 7016 4495 7011
4495 7015 4494 7015 4502 7064 4520 7061
TIME...MOT...LOC 1804Z 277DEG 35KT 4510 7053
KIMBLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
218 PM EDT SAT AUG 6 2016
MEZ021-026-027-061845-
KNOX ME-LINCOLN ME-KENNEBEC ME-
218 PM EDT SAT AUG 6 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
KNOX COUNTY IN MAINE
LINCOLN COUNTY IN MAINE
KENNEBEC COUNTY IN MAINE
* UNTIL 245 PM EDT
* AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 4 MILES SOUTH OF
WINDSOR...MOVING TO THE EAST AT 40 MPH.
* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
WINDSOR...
HOPE...
APPLETON...
WASHINGTON...
AND JEFFERSON.
LAT...LON 4413 6917 4418 6970 4438 6966 4437 6949
4434 6950 4433 6941 4434 6941 4434 6939
4431 6935 4436 6928 4436 6926 4428 6915
TIME...MOT...LOC 1816Z 273DEG 37KT 4425 6959
KIMBLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
244 PM EDT SAT AUG 6 2016
MEZ022-026>028-061930-
KNOX ME-INTERIOR WALDO ME-LINCOLN ME-COASTAL WALDO ME-
244 PM EDT SAT AUG 6 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
KNOX COUNTY IN MAINE
INTERIOR WALDO COUNTY IN MAINE
LINCOLN COUNTY IN MAINE
COASTAL WALDO COUNTY IN MAINE
* UNTIL 330 PM EDT
* AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 6 MILES
SOUTH OF LIBERTY TO 7 MILES NORTH OF DAMARISCOTTA...MOVING TO THE
EAST AT 30 MPH.
* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
ROCKLAND...
LINCOLNVILLE...
CAMDEN...
ROCKPORT...
AND THOMASTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 4420 6895 4422 6904 4421 6904 4419 6896
4418 6906 4418 6896 4417 6906 4418 6908
4404 6907 4404 6941 4412 6963 4435 6933
4434 6903 4432 6895 4432 6894 4438 6887
TIME...MOT...LOC 1839Z 273DEG 26KT 4430 6933 4413 6952
KIMBLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
254 PM EDT SAT AUG 6 2016
MEZ014-021-022-061930-
SOUTHERN SOMERSET ME-INTERIOR WALDO ME-KENNEBEC ME-
254 PM EDT SAT AUG 6 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN SOMERSET COUNTY IN MAINE
INTERIOR WALDO COUNTY IN MAINE
KENNEBEC COUNTY IN MAINE
* UNTIL 330 PM EDT
* AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CLINTON...MOVING TO THE EAST AT 30 MPH.
* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
STORM.
* THIS STORM WILL IMPACT INTERSTATE 95 FROM BURNHAM TO PITTSFIELD.
* LOCATIONS IMPACTED INCLUDE...
PITTSFIELD...
CLINTON...
DETROIT...
TROY...
AND BURNHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 4463 6918 4464 6961 4478 6961 4485 6929
4482 6928 4480 6929 4473 6927 4472 6925
4473 6920 4465 6919 4464 6918
TIME...MOT...LOC 1850Z 263DEG 25KT 4471 6951
KIMBLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
303 PM EDT SAT AUG 6 2016
MEZ021-025-026-061930-
SAGADAHOC ME-LINCOLN ME-KENNEBEC ME-
303 PM EDT SAT AUG 6 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SAGADAHOC COUNTY IN MAINE
LINCOLN COUNTY IN MAINE
KENNEBEC COUNTY IN MAINE
* UNTIL 330 PM EDT
* AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF LITCHFIELD...MOVING TO
THE EAST AT 30 MPH.
* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
WISCASSET...
BOWDOINHAM...
WHITEFIELD...
RICHMOND...
AND DRESDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR WATER...GET OUT OF THE WATER AND MOVE INSIDE A STURDY
SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4397 6960 4398 6967 4399 6966 4399 6965
4400 6982 4406 6979 4405 6980 4404 6982
4401 6982 4401 6994 4416 6990 4418 6955
TIME...MOT...LOC 1900Z 263DEG 25KT 4408 6981
KIMBLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
341 PM EDT SAT AUG 6 2016
MEZ025>027-062015-
SAGADAHOC ME-KNOX ME-LINCOLN ME-
341 PM EDT SAT AUG 6 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SAGADAHOC COUNTY IN MAINE
KNOX COUNTY IN MAINE
LINCOLN COUNTY IN MAINE
* UNTIL 415 PM EDT
* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR
WALDOBORO TO NEAR BOWDOINHAM...MOVING TO THE EAST AT 30 MPH.
* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
DAMARISCOTTA...
WISCASSET...
THOMASTON...
WARREN...
AND BOWDOINHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 4402 6937 4408 6939 4401 6939 4397 6956
4399 6956 4399 6955 4403 6954 4391 6974
4396 6982 4394 6981 4394 6996 4401 6994
4406 6979 4401 6985 4397 6983 4398 6983
4407 6978 4418 6946 4419 6922 4408 6915
TIME...MOT...LOC 1938Z 261DEG 28KT 4409 6944 4399 6987
KIMBLEThe Portland,ME radar (KGYX), 86 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
2 hail. Local standard time, as filed.
A severe thunderstorm produced 1.00 inch hail on Route 131 in St George.
A thunderstorm produced 0.88 inch hail in Spruce Head.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2016Every state in 2016This day in weather historyWarnings in Maine, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655586, 655587.